Musical hallucinations (MHs), characterized by the hearing of tunes, melodies, or songs, is a relatively under-recognized phenomenon among elderly individuals with hearing impairment. In some patients, MHs represent a complex psychopathological phenomenon, hallucinatory in content and obsessive-compulsive (OC) in form, justifying trial with an antiobsessive agent. In the present case series, we describe our clinical experience with escitalopram in six (two men, four women; age 74-85 years) elderly individuals with OC-related MH and hearing impairment who did not respond to previous antipsychotic treatment. Switch to escitalopram (mean 12.5 mg) led to a substantial improvement in the MH symptom severity, as reflected in a decrease in the global score of the Yale-Brown Obsessive-Compulsive Scale adapted to OC-related MH (scores before escitalopram, 13.2±0.9; after 12 weeks of treatment, 7.8±2.8; P<0.01). Escitalopram was well tolerated, and the only detected side effects, nausea and headache, were mild and transient. If confirmed in controlled trials, escitalopram and probably other selective serotonin reuptake inhibitors may be a therapeutic option in elderly individuals with OC-related MH.
- musical hallucinations
- obsessive-compulsive symptoms